Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Will switching to Atazanavir reverse the weight gain and fat deposits?
Aug 5, 2004

it has recently been recommended that I stop taking nelfinavir and replace it with atazanavir boosted with ritonavir in order to halt the progression of lipodystrophy. I will continue to take nevirapine and 3TC. What is the evidence that this will be effective in halting the weight gain and will this treatment actually reverse the symptoms? I there anything to suggest that it may cause lipoatrophy? Is this my best option bearing in mind I am unable to tolerate AZT DDC, D4T and indinavir due to side effects as opposed to viral failure?

Response from Dr. Conway

This is an interesting question. The regimen you are now taking carries a limited risk of any lipodystrophy. This being said, there are a few case reports of reversal of body shape abnormalities following a switch from another protease inhibitor (although not nelfinavir) to atazanavir. Also, the single drug switch from nelfinavir to atazanavir carries little risk if your viral load is now undetectable and it will simplify your regimen, albeit by only one pill. If you do make the switch, bear in mind that there is no guarantee that it will reverse any body shape changes that have developed. I hope these comments help in your decision making.



Previous
Combivir, Sustiva & Viread with Fat Loss
Next
Does Anything work for facial wasting?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement